Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Dodge City, KS

May 22, 2016Haskell County, Kansas

NWS Dodge City, KS issued this special weather statement at May 22, 2016, 5:13 PM CDT for Haskell County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2016, 5:13 PM CDT (22:13 UTC)
Expired
May 22, 2016, 6:00 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS

County Haskell County, KS

The radar

The Dodge City radar (KDDC), 72 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 5:35 PM CDTHAIL 0.886 Ssw Tice, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1854 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

291 
WWUS83 KDDC 222213
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
513 PM CDT SUN MAY 22 2016
 
KSZ076-077-086-087-222300-
SEWARD KS-GRAY KS-MEADE KS-HASKELL KS-
513 PM CDT SUN MAY 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAY...NORTHEASTERN
SEWARD...NORTHWESTERN MEADE AND SOUTHEASTERN HASKELL COUNTIES UNTIL
600 PM CDT...

AT 512 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF KISMET...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COPELAND AND TICE. 

LAT...LON 3722 10069 3731 10087 3767 10062 3750 10032
TIME...MOT...LOC 2212Z 217DEG 27KT 3732 10074 

$$

GERARD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 22, 2:37 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 22, 2:37 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
237 PM CDT SUN MAY 22 2016

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Monday)
Issued at 100 PM CDT Sun May 22 2016

Thunderstorm chances continue tonight as short range models indicate
a southwest flow aloft becoming more difluent across the Western
High Plains during the period. Although the intensity of the flow
aloft will remain fairly weak, favorable factors in the lower
levels will develop as significant moisture return pushes surface
dewpoints well up into the mid and upper 60s(F) across central and
much of southwest Kansas ahead of a sharpening dryline near and
along the Colorado border. This will set the stage for a substantial
increase in instability late this afternoon as an eroding stratus
deck gives way to increased heating in the lower/mid levels and
subsequent steepening lapse rates. NAM and GFS model soundings
show SBCAPE values well in excess of 2500 J/KG toward early this
evening as capping weakens across southwest Kansas. As a result,
thunderstorms are expected to develop along and ahead of the
dryline this evening. Although vertical shear profiles are less
than favorable, enough 0-6km shear exists to support strong to
severe thunderstorms. Considering the dynamic set up aloft, any
storms that develop are expected to drift slowly east-northeast
across west central and southwest Kansas this evening and
potentially spreading into central and south central Kansas
through early Monday morning.

Fairly mild temperatures are likely tonight considering a
prevailing south to southeasterly flow combined with surface
dewpoints remaining in the lower to mid 60s(F). Lows in the mid to
upper 60s(F) can be expected across south central and portions of
southwest Kansas with a few upper 50s(F) possible in west central
Kansas as a weak pacific cold front begins to push into western
Kansas early Monday morning. The southerly flow across central
Kansas will persist Monday as the aforementioned frontal boundary
stalls out across western Kansas, resulting in little change to
the general air mass across the region. Highs are expected to
reach into the 80s(F) Monday afternoon. The warmer high
temperatures are expected to continue through mid week as the
stalled frontal boundary is projected to lift back to the north,
leaving a southerly flow in place across the high plains.

.LONG TERM...(Monday night through Sunday)
Issued at 230 PM CDT Sun May 22 2016

Another round of thunderstorms will be possible late Monday into
early Tuesday as medium range models indicate a series of H5 vort
maxima lifting northeast across the high plains of eastern
Colorado and western Kansas within an increasingly difluent flow.
Meanwhile, a weak pacific cold front pushing into extreme western
Kansas early Monday is projected to stall out later in the day
across southwest and central Kansas while a developing surface
low becomes more organized across southeast Colorado. Although the
intensity of the flow aloft is not expected to improve much, ample
moisture/instability in conjunction with increased forcing in the
vicinity of the frontal boundary will support thunderstorm
development across central and portions of southwest Kansas Monday
evening. GFS/ECMWF model soundings show substantial instability
along with favorable vertical shear profiles. This will increase
severe potential with large hail and damaging winds the primary
threats. A heightened threat for tornadoes will exist as well.
Another round of thunderstorms may be possible Tuesday with little
change expected to the overall synoptic pattern. However, precip
chances decrease Wednesday as drier air moves into southwest
Kansas behind an advancing dryline.

A prevailing south to southwest flow across western Kansas will
enhance warm air advection into western Kansas Tuesday and
Wednesday raising H85 temperatures well above 20C across southwest
and central Kansas. Widespread 80s(F) can be expected for highs
both days with 90F a distinct possibility in some locations. Slightly
cooler temperatures are likely toward the end of the week as
another cold front is expected to move through western Kansas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1200 PM CDT Sun May 22 2016

MVFR cigs will give way to VFR conditions in the vicinity of all TAF
sites late this afternoon as a low stratus deck slowly lifts and
scatters out. Isolated thunderstorms will be possible this evening,
potentially affecting all TAF sites with brief MVFR/IFR conditions.
Otherwise, high relative humidity combined with a south to
southeasterly upslope flow will create conditions conducive to
stratus redevelopment later tonight. IFR cigs will be possible at
all TAF sites generally after 06Z. Gusty south winds will persist
through late this evening as a strong lee side trough of low
pressure remains anchored across extreme eastern Colorado. Winds
are then expected to subside somewhat late tonight into early
Monday morning as a weak cold front begins to push into extreme
western Kansas. Light north winds can be expected behind the front
in west central Kansas through mid to late Monday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  80  63  84  60 /  20  40  20  30
GCK  83  60  84  55 /  30  40  20  20
EHA  83  57  85  52 /  30  30  10  10
LBL  82  62  87  56 /  20  40  20  10
HYS  82  62  81  61 /  20  40  30  30
P28  81  65  82  65 /  20  30  30  40

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, May 22, 4:26 AM CDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
426 AM CDT SUN MAY 22 2016

KSZ030-031-043>046-061>066-074>081-084>090-230930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
426 AM CDT SUN MAY 22 2016 /326 AM MDT SUN MAY 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...ANOTHER RISK OF SEVERE THUNDERSTORMS EXISTS LATE THIS
AFTERNOON, DEVELOPING INITIALLY ALONG A DRYLINE BETWEEN HIGHWAY83
AND THE COLORADO LINE. HAIL LARGER THAN GOLF BALLS, DAMAGING WIND
AND ISOLATED TORNADOS ARE POSSIBLE. STORMS MAY SPREAD EAST INTO
CENTRAL KANSAS THROUGH MIDNIGHT, AS THE SEVERE THREAT DIMISHES.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDS WEATHER RISK...

  MONDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.

  TUESDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED FIRE WEATHER RISK.

  WEDNESDAY...
  LIMITED FIRE WEATHER RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, May 22, 5:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
513 PM CDT SUN MAY 22 2016

KSZ076-077-086-087-222300-
SEWARD KS-GRAY KS-MEADE KS-HASKELL KS-
513 PM CDT SUN MAY 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAY...NORTHEASTERN
SEWARD...NORTHWESTERN MEADE AND SOUTHEASTERN HASKELL COUNTIES UNTIL
600 PM CDT...

AT 512 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF KISMET...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COPELAND AND TICE.

LAT...LON 3722 10069 3731 10087 3767 10062 3750 10032
TIME...MOT...LOC 2212Z 217DEG 27KT 3732 10074

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:22 PM CDTSpecial Weather StatementDDCHaskell38 min
May 22, 5:34 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade29 min
May 22, 5:54 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny51 min
May 22, 5:59 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell32 min
May 22, 6:15 PM CDTTornado WarningDDCFinney, Kearny26 min
May 22, 6:44 PM CDTSevere Thunderstorm WarningDDCFinney, Scott46 min
May 22, 6:56 PM CDTTornado WarningDDCFinney16 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.